MAUDE Adverse Event Report: MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - NIM FLEX¿; STIMULATOR, NERVE

MEDTRONIC XOMED INC. NIM® EMG - ENDOTRACHEAL TUBE - NIM FLEX¿; STIMULATOR, NERVE
Model Number 8229970
Medical Device Problem Code Device Operates Differently Than Expected (2913)
Health Effect - Clinical Codes Respiratory Distress (2045); Extubate (2402)
Date of Event 11/30/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device not marketed in the us; similar device available.Product evaluation: analysis results are not available; device being shipped from (b)(4) to us.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The anesthetist reported that the tube and cuff were checked for patency prior to intubating the patient with the nim flex emg tube for a thyroidectomy.Approximately 30-40 minutes into the procedure the anesthesiologist noted that "the patient doesn't breathe correctly".Saturation, shallow breathing and other parameters were checked; a decision was made to reintubate the patient with a new tube to complete the procedure.There was no reported injury; the procedure was successfully completed.
 
Additional Manufacturer Narrative
Product evaluation: 1 opened sample, part number 8229970, from lot number 0213860170, was received for analysis.In an as received condition there was no occlusion of the main tube inside diameter.A syringe was used to inflate the cuff with 15 cc of air.Mild pressure was applied to simulate intubation and in less than 15 seconds the inside diameter began to delaminate and block the airway path which would have resulted in the reported event.Using the 7.0 mm inside diameter as reference, the delamination / separation of the pvc layer measured over 5.5 mm from the wall which is out of specification.The approximate location / orientation of the occlusion on the inside diameter was centered around the inflation assembly.The tube was deflated with no issue, and the obstruction receded.If information is provided in the future, a supplemental report will be issued.

Brand Name
NIM® EMG - ENDOTRACHEAL TUBE - NIM FLEX¿
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr north
jacksonville FL 32216
MDR Report Key7137813
Report Number1045254-2017-00472
Device Sequence Number19058175
Product Code ETN
UDI-Device Identifier20643169358809
UDI-Public20643169358809
Combination Product (Y/N)N
Initial Reporter CountrySP
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/02/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/16/2021
Device Model Number8229970
Device Catalogue Number8229970
Device Lot Number0213860170
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/07/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/30/2017
Supplement Date Received by Manufacturer01/10/2018
Initial Report FDA Received Date12/21/2017
Supplement Report FDA Received Date02/02/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age42 YR
Patient Weight60